Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

New error coefficients for estimating quadrature errors for analytic functions


Authors: Philip Rabinowitz and Nira Richter
Journal: Math. Comp. 24 (1970), 561-570
MSC: Primary 65.55
MathSciNet review: 0275675
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Since properly normalized Chebyshev polynomials of the first kind $ {\tilde T_n}(Z)$ satisfy

$\displaystyle ({\tilde T_m},{\tilde T_n}) = \int_{ \in \rho } {{{\tilde T}_m}({... ...\vert 1 - {{\text{z}}^2}{\vert^{ - 1/2}}\vert d{\text{z}}\vert = {\delta _{mn}}$

for ellipses $ \in \rho $ with foci at $ \pm 1$, any function analytic in $ \in \rho $ has an expansion, $ f({\text{z}}) = \sum {{a_n}{{\tilde T}_n}({\text{z}})} $ with $ {a_n} = (f,{\tilde T_n})$. Applying the integration error operator $ E$ yields $ E(f) = \sum {{a_n}E({{\tilde T}_n})} $. Applying the Cauchy-Schwarz inequality to $ E(f)$ leads to the inequality

$\displaystyle \vert E(f){\vert^2} \leqq \sum {\vert{a_n}{\vert^2}} \sum {\vert ... ...tilde T}_n})} {\vert^2} = \vert\vert f\vert{\vert^2}\vert\vert E\vert{\vert^2}.$

. $ \vert\vert E\vert\vert$ can be computed for any integration rule and approximated quite accurately for Gaussian integration rules. The bound for $ \vert E(f)\vert$ using this norm is compared to that using a previously studied norm based on Chebyshev polynomials of the second kind and is shown to be superior in practical situations. Other results involving the latter norm are carried over to the new norm.

References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 65.55

Retrieve articles in all journals with MSC: 65.55


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1970-0275675-X
PII: S 0025-5718(1970)0275675-X
Keywords: Error coefficients, error in numerical integration, analytic functions, Chebyshev polynomials, complete orthonormal set, error estimates, trapezoidal rule, Simpson rule, norm of error functional, interpolatory quadrature
Article copyright: © Copyright 1970 American Mathematical Society